In 1924, a committee of the Section on Laryngology, Rhinology and Otology of the American Medical Association investigated sudden death during local anesthesia. Its report, presented by Mayer,1 mentioned forty-three such accidents. In some of these cases, apparently, an overdose was given, and there was evidence of typical cocaine poisoning. There were a few with advanced myocardial changes which may have accounted for death. In others, however, no reason for sudden death could be discovered, particularly in those in which the drug was applied locally to the nasal mucous membranes without an injection. In eleven of twenty cases which came to autopsy, the various pathologists reported thymic hyperplasia and enlargement of lymphoid glands. In most instances there was a complete lack of understanding of the mode of death. The medical literature contains numerous other instances of sudden death during local and general anesthesia which cannot be explained on
WALDBOTT GL. SO-CALLED THYMIC DEATH: V. RESPIRATORY SENSITIZATION TO GENERAL AND LOCAL ANESTHETICS. Arch Otolaryngol. 1933;17(4):549–553. doi:10.1001/archotol.1933.03570050539005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: